Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Blacking out when laying down, dark vision, weakness, dizziness. What is causing this?

DOCTOR OF THE MONTH - Jan 2013
Jan 2013
User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Question
A lot of the time when I lie down for a few minutes I temporarily black out (without fainting) when I stand up. I'm still conscious, but my vision goes dark and I feel somewhat weak, afterwards I feel dizzy for about 10 or 20 seconds. I am now in my late 20s and I recall this happening quite a bit when I was in my teens as well. What is causing this and could it be something I should worry about? I notice very little change in my BP when I lie down vs. when I'm sitting up, but my pulse is significantly lower (10 to 15 bpm lower) after I sit up. This has never happened when I wake up from sleeping.
Posted Tue, 25 Sep 2012 in Brain and Spine
 
 
Answered by Dr. Mayank Bhargava 28 minutes later
Hi AAAAA
Thanks for posting your query.
You are most likely suffering from postural hypotension.
Are you taking any medication?
Do you have history of excessive blood loss?
Postural hypotension in which a person's blood pressure suddenly falls when standing up or stretching. The symptom is caused by blood pooling in the lower extremities upon a change in body position. It is quite common and can occur briefly in anyone, although it is particularly prevalent among the elderly, and those with low blood pressure.
Changing from a lying position to standing, loses about 700 ml of blood from the thorax.
The overall effect is an insufficient blood perfusion in the upper part of the body.
Postural hypotension is a feature od autonomic dysfunction and also may occur in Addison's disease, atherosclerosis, diabetes, pheochromocytoma.
Orthostatic hypotension is defined as a fall in systolic blood pressure of at least 20 mmHg and/or in the diastolic blood pressure of at least 10 mmHg between the supine reading and the upright reading.
Kindly again notice your heart beat after rising from lying position to sitting position.
You have mentioned decrease in heart beat but in most cases, there is rise in heart rate as BP falls and heart beat increases to maintain cardiac output.
You should consult with physician and get your thorough check up.
Put your query if any.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Blacking out when laying down, dark vision, weakness, dizziness. What is causing this? 12 minutes later
I have seen a cardiologist about heart palpitations. I have worn a heart monitor, had multiple ECGs and had an ultrasound of the heart. All was normal. One thing the cardiologist did notice was that the systolic BP was in the 90s in both visits. I have a BP monitor here at home and I have never seen my BP that low. It's usually 130 over 65 to 70. Heart rate during exercise gets up to around 170-175 and at rest is about 70 to 80 bpm. I have taken a beta-blocker and adivan as needed (prescribed for the palpitations and anxiety) a few times in the recent past but NOT regularly. Perhaps once a month in the past 6 months. Could this cause these episodes even if I don't take them regularly or very often? I have also lost a lot of weight from exercise and diet (about 40 pounds in 8 months). These episodes never happen when I get up from bed in the mornings. Only when I sit up from lying down awake.
 
 
Answered by Dr. Mayank Bhargava 17 minutes later
Hi AAAA
As you have low systolic BP (around 90s), there is chances of getting fainting attacks on standing position.
Heart rate rising during exercise is a normal phenomenon.
Beta blocker may cause fall in BP.
At what time you take mentioned medicines?
There may be possibility of getting postural hypotension attacks after taking medication during day time, not during in morning times.
Sincerely,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Blacking out when laying down, dark vision, weakness, dizziness. What is causing this? 8 minutes later
I have not experienced these episodes anytime soon after taking these medications. It happened twice in the past couple of days and I haven't taken those medications for about 2 weeks. When I did take them it was usually in the late afternoon or evening.
 
 
Answered by Dr. Mayank Bhargava 7 minutes later
Hi,
So your symptoms may be due to these medicines.
You should consult with physician and can take fludrocortisone for relief of your symptoms.
Thanks,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Blacking out when laying down, dark vision, weakness, dizziness. What is causing this? 5 minutes later
I forgot to mention that I am also taking 2 magesium pills per day (200 mg or 50% dv). I can try to take just one instead of 2 and see what that does. Perhaps that could be causing my low BP, since my diet includes a lot of whole grains and meats which are high in magnesium.
 
 
Answered by Dr. Mayank Bhargava 8 minutes later
Hi,
Magnesium pills may cause fluid loss from your body and may cause hypotension.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor